The ECG in Figure 1 demonstrates an irregular wide QRS complex rhythm at a rate in the 70s to 80s. The QRS complexes are somewhat bizarre in appearance, and demonstrate a rightward axis. The causes of an irregular rhythm at a normal rate with wide QRS intervals include an irregular rhythm (such as atrial fibrillation) with aberrancy, hyperkalemia, and drug toxicity. The QRS morphology is not typical of usual aberrant patterns such as bundle branch block. Hyperkalemia is often associated with peaked or tented T waves, followed by progressive QRS complex widening. Drug toxicity must be considered in this particular case because of the acuity of onset in an otherwise healthy patient. In fact, the ECG demonstrates a number of findings typical of acute drug toxicity, particularly from cocaine.
Cocaine, or benzoylmethylecogonine, is a naturally occurring alkaloid produced by the Erythroxylon coca shrub. The drug is one of a class of sympathomimetic agents that is used and abused recreationally as an illicit stimulant. Acute toxicity occurs as a result of intentional or unintentional overdose. Massive ingestion may occur from the practice of “body packing,” the intentional concealment of large amounts of the drug within body cavities for the purposes of smuggling, or “body stuffing,” the unplanned swallowing of large amounts of cocaine rapidly to avoid discovery by police. (J R Soc Med 1999;92:110.)
Cocaine increases adrenergic activity at alpha- and beta-receptors by increasing the release and concentration of endogenous catecholamines at neurotransmitter sites and synapses. In addition, cocaine is unique among sympathomimetic agents because of its local anesthetic properties similar to those of lidocaine. These actions are a result of the drug's ability to block fast sodium channel receptors.
The combination of indirect sympathomimetic adrenergic stimulation and direct sodium channel blockade produce myriad electrocardiographic findings in acute cocaine toxicity. Increased adrenergic stimulation can cause sinus tachycardia (though a transient sinus bradycardia may occur as an initial, very short-lived effect on the cardiac conduction system from cocaine). (ECG in Emergency Medicine and Acute Care. Philadelphia, Elsevier Mosby, 2005; pp. 278–81.) Paroxysmal ventricular contractions also may occur due to the increased circulating catecholamines.
Cocaine use can accelerate atherosclerosis, enhance platelet aggregation, cause coronary vasoconstriction, and acutely increase myocardial oxygen demand
ST segment changes, including ST segment elevation and depression, may be seen. These changes can occur as a result of myocardial ischemia and infarction from cocaine toxicity. Cocaine use can accelerate atherosclerosis, enhance platelet aggregation, cause coronary vasoconstriction, and acutely increase myocardial oxygen demand. All of these effects can precipitate ischemia and infarction. Alternatively, patients with cocaine-associated chest pain frequently have abnormal ECGs that turn out to be normal variants, in particular benign early repolarization. (J Emerg Med 1994;12:199.)
Cocaine's ability to block fast sodium channels results in electrocardiographic findings similar to those of class I antidysrhythmic agents and tricyclic antidepressants (TCAs). By blocking fast sodium channels in myocytes, cocaine and these other agents delay phase 0 depolarization of the cardiac action potential. This delay can cause QRS complex prolongation, as well as QT interval prolongation. Similar to TCAs, the QRS complex prolongation is notable for a rightward shift in the frontal plane QRS axis for the terminal 40-msec of the complex. This finding manifests electrocardiographically as a prominent R wave in lead aVR or a larger than normal S wave in lead Lead aVL. (Figures 1, 2.)
Ultimately, patients are at risk for life-threatening wide complex dysrhythmias from the adrenergic stimulation, sodium channel blockade, and myocardial ischemia associated with acute cocaine toxicity. Life-threatening dysrhythmias reported with cocaine include ventricular tachycardia and ventricular fibrillation, as well as torsades de pointes. Acidosis (such as from seizure activity) and hyperthermia, both of which may occur with cocaine use, can increase the risk. Treatment includes resuscitative and supportive measures as indicated. Electrocardiographically, sodium bicarbonate has been shown to shorten the QRS complex width, reversing any existing acidosis and countering the sodium-channel blocking effects of cocaine.
Additional history obtained from the police revealed that the individual was likely a body stuffer. He was found with a small empty baggie likely filled with crack cocaine just prior to his arrest. The patient was treated with supportive measures and repeated doses of benzodiazepines and sodium bicarbonate. A repeat ECG one hour into his ED course revealed narrowing of the QRS complex, but evidence of an ongoing right axis deviation. (Figure 2.) The patient was admitted to the ICU at that time. An ECG obtained two days after admission revealed normal sinus rhythm at a rate of 53 bpm with a normal QRS axis, intervals, and no other abnormal findings. (Figure 3.) The patient was subsequently discharged in good condition.